Massachusetts, 2007Ice Storm in Massachusetts, January 15, 2007
January 15, 2007 · NWS BOX · 1 event in 1 county or zone
Low pressure tracked from the Ohio Valley through the Mass Turnpike region of southern New England, bringing a prolonged period of freezing rain and sleet to portions of north central Massachusetts. This resulted in one quarter to one half inch of icing in parts of northern Worcester and northwest Middlesex Counties, which took down trees, large branches, and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Ohio Valley through the Mass Turnpike region of southern New England, bringing a prolonged period of freezing rain and sleet to portions of north central Massachusetts. This resulted in one quarter to one half inch of icing in parts of northern Worcester and northwest Middlesex Counties, which took down trees, large branches, and power lines. Damage was most severe near the New Hampshire border, including Gardner, Leominster, Ashby, Townsend, and Winchendon. Thousands of electric customers lost power. One woman was injured in Petersham, when she was hit by a falling tree branch. She was pinned to the ground for about 15 minutes, before being freed by paramedics.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 15, 5:15 AM EST, 57 minutes earlier.
Area forecast discussion, Jan 15, 5:15 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
515 AM EST MON JAN 15 2007
.SHORT TERM /TODAY THROUGH TONIGHT/...
PRECIPITATION OVERSPREAD THE REGION EARLY THIS MORNING...WITH A
MIXTURE OF FREEZING RAIN AND SLEET ACROSS CENTRAL AND NORTHERN
AREAS. HAVE CONTINUED THE WINTER WEATHER ADVISORY...MAINLY NORTH AND
WEST OF HARTFORD TO TOLLAND...PUTNAM...WOONSOCKET...NORWOOD TO JUST
NORTH AND WEST OF BOSTON. DO EXPECT TEMPERATURES TO SLOWLY INCREASE
ACROSS THE SOUTHERN EXTENT OF THE ADVISORY AREA BY LATE THIS
MORNING...BUT IT MAY ONLY BRIEFLY REACH FREEZING ACROSS SOUTHERN NEW
HAMPSHIRE TODAY.
SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT AGAIN THIS MORNING...BUT
HARD TO MESS AROUND WITH THE AREA OF PRECIPITATION EXTENDING ACROSS
NEW YORK STATE INTO MOST OF PENNSYLVANIA AS SEEN ON THIS MORNINGS
88D REGIONAL MOSAIC RADAR. THIS PRECIP EXTENDS BACK TO THE MAIN LOW
WHICH WAS OVER WESTERN OHIO AT 09Z. AS THIS LOW MOVES EAST ALONG AND
TO THE NORTH OF THE STATIONARY FRONT...ANOTHER WAVE MAY ALSO FORM...
WHICH WILL JUST REINFORCE THE STEADY PRECIPITATION ALL DAY. NOTE A
CUTOFF OF THE PRECIP ACROSS LONG ISLAND...WHICH MAY BRIEFLY SNEAK
INTO SOUTH COASTAL AREAS...BUT ANOTHER BATCH OF RAIN SEEN ACROSS SW
PA...WHICH WILL BRING MORE RAIN THERE.
THE MODELS DID HAVE SOME DIFFERENCES AS TO THE CUTOFF OF THE
PRECIPITATION TONIGHT. LEANED TOWARD THE GFS SOLUTION...AND TRENDING
THE PRECIP ENDING FROM SW-NE AFTER MIDNIGHT. WITH THE COLDER AIR
RUSHING IN BEHIND THE DEVELOPING LOW...WHICH WILL GET QUITE STRONG
OFFSHORE ON TUESDAY...EXPECT ANY MIXED PRECIP TO CHANGE TO SNOW
BEFORE TAPERING OFF TO SNOW SHOWERS OR ENDING.
SO...WHEN ALL IS SAID AND DONE TONIGHT...EXPECT TOTAL ACCUMULATIONS
OF 1 TO 4 INCHES...A COMBINATION OF SLEET AND SNOW...ACROSS SOUTHERN
NEW HAMPSHIRE...1 OR 2 INCHES IN FAR NORTHERN MASSACHUSETTS...AND AN
INCH OR LESS FROM NEAR LAWRENCE TO WORCESTER TO WESTERN HAMPDEN
COUNTY. MANY PLACES WILL PROBABLY SEE MORE GLAZING THAN ANYTHING
ELSE TODAY INTO TONIGHT...UPWARD TO 1/4 INCH ACCRETION.
USED MAINLY THE MET MOS GUIDANCE TEMPS FOR TODAY...THEN LEANED
TOWARD THE MAV FOR TONIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AN UPPER TROF SWINGS ACROSS NEW ENGLAND TUESDAY. LOW LEVEL MOISTURE
LINGERS TUESDAY...THEN DIMINISHES TOWARD EVENING. THE REGION ALSO
COMES UNDER THE RIGHT ENTRANCE REGION OF A 188 KNOT UPPER JET...
ENHANCING THE SUPPORT FOR LIFT. ALL OF THIS SHOULD TRANSLATE INTO
VARIABLE CLOUDS ALONG WITH A CHANCE OF SNOW SHOWERS ESPECIALLY NORTH
OF THE MASS PIKE.
THE MOVEMENT OF VERY COLD AIR INTO COASTAL MASSACHUSETTS WILL ALSO
LEAD TO OCEAN EFFECT CLOUDS AND SNOW SHOWERS. AIR-WATER TEMPERATURE
DIFFERENTIALS REACH 17C TUESDAY EVENING AFTER THE UPPER TROF MOVES
PAST...AND MAXIMIZE AROUND 25-26C WEDNESDAY MORNING. LITTLE
DIRECTIONAL SHEAR IS FORECAST IN THE LOWEST FEW THOUSAND FEET OF
WINDS. WIND SPEEDS ARE FORECAST IN THE 20S OF KNOTS...WHICH COULD
LIMIT RESIDENCE TIME OF AIR PARCELS OVER THE 5-7C OCEAN WATER. WITH
A NORTHWEST (310) WIND...CONDITIONS SHOULD BE SUFFICIENT FOR A
FORECAST OF CHANCE POPS FOR SNOW SHOWERS ALONG THE OUTER CAPE WITH
LITTLE OR NO POPS EAST OF HYANNIS. THE VARIATION IN PROBABILITY
ACROSS BARNSTABLE COUNTY WILL PROBABLY GET AVERAGED OUT...
ELIMINATING ANY MENTION OF SNOW SHOWERS IN THE TEXT VERSION OF THE
ZONE FORECAST.
THE COLD ADVECTION WILL ALSO BRING MIXING OF STRONGER WIND GUSTS TO
THE SURFACE. SO IN ADDITION TO WINDY CONDITIONS TUESDAY AND
WEDNESDAY DUE TO THE PRESSURE INCREASE (6 MB/6 HR RATE FROM TUESDAY
AFTERNOON TO WEDNESDAY MORNING) THERE WILL ALSO BE STRONGER WIND
GUSTS. WINDS IN THE MIXING LAYER ARE GENERALLY 25-30 KTS...BUT WITH
THE NAM/GFS AVERAGE BUMPING TO 30-35 KTS NEAR CAPE COD AND NANTUCKET
WEDNESDAY AFTERNOON.
HIGH PRESSURE BUILDS OVER THE EAST COAST WEDNESDAY BRINGING
DIMINISHING WIND INLAND WED AFTERNOON AND ALL ZONES WED NIGHT. THE
RIDGE AXIS THEN SHIFTS SOUTH OF US THURSDAY...BRINGING INCREASING
SOUTHWEST WINDS THROUGH THE DAY. THIS WILL PUSH OUT THE COLD AIR
AND RETURN US TO MORE SEASONABLE CONDITIONS.
THE MAV AND MET OUTPUT WERE SIMILAR IN SOME RESPECTS...BUT WITH THE
MAV SEVERAL DEGREES LESS COLD ON WEDNESDAY. WE FAVORED THE MAV AND
MEX TEMPERATURES.
NO CHANGES PAST THURSDAY. THE NEXT CHANCE OF PRECIPITATION WOULD
COME FRIDAY AS A COLD FRONT SWINGS ACROSS THE REGION.
&&
.AVIATION...
AS RAIN AND MIXED PRECIPITATION OVERSPREAD THE REGION DURING THE
EARLY MORNING HOURS...CEILINGS HAVE LOWERED TO MVFR TO IFR AT MOST
LOCATIONS. EXPECT MOST TAF LOCATIONS TO BE IFR FOR A GOOD PORTION OF
TODAY IN BOTH CEILINGS AND VSBYS. NOTE THAT THE WINDS AT WORCESTER
WILL BE INTERMITTENTLY OUT DUE TO THE FREEZING RAIN. AS THE
PRECIPITATION TAPERS OFF LATER TONIGHT...BY AROUND 03Z TO
04Z...EXPECT VSBYS TO IMPROVE TO MVFR /3-5SM/...BUT CEILINGS WILL
REMAIN IFR THROUGH 06Z.
&&
.MARINE...
IN THE SHORT TERM...WINDS WILL BE LIGHT AND VARIABLE AS LOW PRESSURE
MOVES ACROSS THE WATERS TODAY. EXPECT WINDS TO SHIFT TO WEST AND
NORTHWEST TONIGHT...WITH GUSTS INCREASING TO AROUND 20 KT. AS FOR
SEAS...ALREADY HAVE SMALL CRAFT CONDITIONS DUE TO THE ONSHORE FLOW
ACROSS THE OUTER WATERS...BUT EXPECT SEAS TO INCREASE BY TONIGHT ON
THE SOUTH SOUNDS SO HAVE PUT A SMALL CRAFT THERE AS WELL.
LONG TERM...EXPECT MAINLY SMALL CRAFT NORTHWESTERS BEHIND THE
DEPARTING LOW PRESSURE...WINDS ALOFT SHOW 30 KNOT GUSTS AVAILABLE TO
BE MIXED DOWN TO THE OCEAN SURFACE. BUT THE DEPARTING LOW PRESSURE
WILL INTENSIFY TO A GALE CENTER OVER THE OFFSHORE WATERS. WIND GUSTS
BROUGHT TO THE SURFACE IN THE COLD AIR WEDNESDAY SHOW SOME POTENTIAL
OF REACHING 35 KTS...MAINLY EAST AND SOUTHEAST OF CAPE COD. ALL
WIND SHOULD DIMINISH LATE WEDNESDAY AND THURSDAY.
&&
.CLIMATE...
WHAT IS NORMAL RIGHT NOW?
BOSTON 36/22 PVD 37/20 BDL 34/17 ORH 31/16
CON NH 30/ 9 HYA 37/20
RECORD LOWS FOR WEDNESDAY THE 17TH (LOW MIN / LOW MAX)
BOSTON -4 1907 / +9 1907
PROVIDENCE -8 1982 / +11 1907
BRADLEY -9 1971 / +10 1907
WORCESTER -9 1982 / +5 1907
CONCORD NH -20 1971 / +7 2000
HYANNIS -3 1994 / +21 1985
WEDNESDAY TEMPERATURES WILL BE COLD...BUT THE FORECAST TEMPERATURES
SHOULD FALL SHORT OF RECORD TERRITORY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ002>004 UNTIL 10 AM MONDAY.
MA...WINTER WEATHER ADVISORY FOR MAZ002>006-008-009-012-026 UNTIL 3
PM MONDAY.
...WINTER WEATHER ADVISORY FOR MAZ007-010-011-013-014 UNTIL 10 AM
MONDAY.
NH...WINTER WEATHER ADVISORY FOR NHZ011-012-015 UNTIL 11 PM MONDAY.
RI...WINTER WEATHER ADVISORY FOR RIZ001 UNTIL 10 AM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-231-234-236 FROM 6 AM
TUESDAY TO 5 PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ232-233-235-237 FROM 5 PM MONDAY
TO 5 PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ250-254-255 FROM 1 PM MONDAY TO 5
PM TUESDAY.
&&
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...EVT
MARINE...WTB/EVT
CLIMATE...WTBHazardous weather outlook, Jan 15, 4:43 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
443 AM EST MON JAN 15 2007
ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-161000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
443 AM EST MON JAN 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EAST OF THE BERKSHIRES...THE
MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...ALL OF
RHODE ISLAND AND THE RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR MOST OF NORTHERN
CONNECTICUT...NORTHERN RHODE ISLAND...ALL OF WESTERN...CENTRAL AND
MOST OF EASTERN MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE. A
MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL FALL DURING THE DAY
TODAY INTO TONIGHT. THE MAIN EFFECTS ARE EXPECTED NORTH AND WEST OF
A LINE FROM HARTFORD...TOLLAND...PUTNAM...WOONSOCKET...NORWOOD TO
JUST NORTH AND WEST OF BOSTON.
AS TEMPERATURES WARM SLOWLY TODAY...THE MIXED PRECIPITATION WILL
CHANGE OVER TO RAIN OVER NORTHERN CONNECTICUT AND RHODE ISLAND INTO
SOUTH CENTRAL MASSACHUSETTS...MAINLY SOUTH OF THE MASSACHUSETTS
TURNPIKE BY LATE THIS MORNING. FOR NORTHERN MASSACHUSETTS...THE
MIXED PRECIPITATION WILL LINGER THROUGH AT LEAST PART OF THE
AFTERNOON. IN SOUTHERN NEW HAMPSHIRE...A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN WILL LAST INTO TONIGHT. THE HIGHEST ACCUMULATIONS OF
SNOW AND SLEET ARE EXPECTED OVER SOUTHERN NEW HAMPSHIRE...WHERE 1 TO
4 INCHES WILL ACCUMULATE BEFORE ENDING TONIGHT. THERE COULD ALSO BE
UP TO ONE QUARTER OF AN INCH OF ICE ACCUMULATION WHERE FREEZING
RAIN FALLS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS THE POTENTIAL FOR GALE WARNINGS ON THE WATERS EAST AND
SOUTH OF CAPE COD FOR LATE WEDNESDAY AND WEDNESDAY NIGHT.
WITH INCREASING NORTHWEST WINDS ON TUESDAY NIGHT AND WEDNESDAY...
WIND CHILL READINGS WILL FALL TO AROUND 10 BELOW ZERO ACROSS THE
HIGHER TERRAIN OF SOUTHERN NEW HAMPSHIRE AND THE EASTERN SLOPES
OF THE BERKSHIRES DURING THE OVERNIGHT HOURS WEDNESDAY.
WHILE NOT RECORD SETTING...HIGH TEMPERATURES FOR WEDNESDAY WILL BE
NOTICEABLY COLDER THAN IT HAS BEEN OVER THE LAST FEW MONTHS...
PROBABLY THE COLDEST SO FAR THIS WINTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR TODAY AND TONIGHT. PLEASE SEND
IN REPORTS OF ANY REPORTABLE SNOW AND/OR FREEZING RAIN ACCUMULATIONS
EITHER VIA TELEPHONE...HAM RADIO OR WEB SPOTTER STORM REPORT.
EVT
Ice Storm, Northern Worcester
- When
- January 15, 6:12 AM EST to 5:30 PM EST
- Where
- Northern Worcester forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Trees, large branches, and power lines were reported down in Ashburnham, Gardner, Leominster, and Winchendon. Thousands were left without power. One woman was injured in Petersham, when she was hit by a falling tree branch. She was pinned to the ground for about 15 minutes, before being freed by paramedics.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, January 15 to 17, 2007$1.7 million · 26 events
- Flood in Ohio, January 15 to 19, 2007$200,000 · 1 event
- Ice Storm in New Hampshire, January 15, 2007$125,000 · 3 events
- Flash Flooding in Arkansas, January 15, 2007$68,000 · 2 events
- Winter Storm in New York, January 15, 2007$45,000 · 8 events
- Winter Storm in Vermont, January 15, 2007$30,000 · 5 events
- Ice Storm in Texas, January 15, 2007$30,000 · 1 event
- Ice Storm and Winter Storm in Texas, January 15 to 18, 2007$20,000 · 8 events
- Ice Storm in New York, January 15 to 16, 200721 events
- Cold in Nebraska, January 15, 200720 events
- Winter Storm in Vermont, January 15, 2007$20,000 · 4 events
- Winter Storm in Vermont, January 15, 2007$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391.